DEAR. DR. ROACH: I saw a recent reply to a letter about estrogen and wanted to ask my own related questions. I’m a 93-year-old woman with many of the problems and issues of others my age. When I was going through menopause, my doctor put me on oral estrogen. He said it was to protect my heart and bones. About 20 years later, I developed uterine cancer. I’m wondering if the estrogen could have led to the cancer. I had a hysterectomy and radiation treatments six times a week for six weeks. I find myself wishing I could go back and refuse the estrogen. I could have coped with the menopause issues and maybe now I wouldn’t have the worse problem of neuropathy. I certainly wish there was some treatment available for it. — B.
ANSWER: Estrogen increases the risk of some cancers, but the situation is complex. Whether or not it’s given alongside progestin also affects cancer risk. In the case of uterine cancer, giving estrogen alone (without a progestin) absolutely increases the risk of developing abnormalities. Twenty percent to 50% of women will have endometrial hyperplasia, a possible precursor to cancer, within a year. Long-term, the risk of developing cancer is at least three times and may be as much as 15 times the risk of a person not taking estrogen. About 1% of women taking estrogen alone will develop endometrial cancer. This risk is abolished by administering estrogen with a progestin, such as medroxyprogesterone.
While estrogen certainly protects the bones from osteoporosis, our understanding of the effect of estrogen on the heart is much greater than it was 40 or so years ago when you were likely going through menopause. We no longer give estrogen to protect the heart. Estrogen increases blood clotting risk, and one critical step in a heart attack is the formation of a clot inside an artery supplying blood to the heart. Estrogen actually increases the risk of heart disease when given to women who are older (10 years past menopause) or otherwise at high risk, even though it may help in women who are treated promptly at the onset of menopause.
Neuropathy after cancer treatment can be due to damage to the nerve from either cancer or its treatment. A neurologist should be able to find you some help, although neuropathy is often incurable.
DR. ROACH WRITES: A recent reader asked why she had to urinate a large amount after the onset of atrial fibrillation, as diagnosed by palpitations and confirmed by a heart monitor.
Several colleagues and several readers with atrial fibrillation wrote in to say this was a known phenomenon (not yet known by me, however), and that the mechanism is medicated by a compound called atrial natriuretic peptide. This protein, made in the heart, is released when the heart is stretched, indicating the body is overfull of fluid. This causes a rapid and large elimination of fluid by the kidney.
As always, I am grateful for knowledgeable people writing in.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved